Kansas, 2017

Ice Storm in Kansas, January 15 to 16, 2017

January 15 to 16, 2017 · NWS GLD · 13 events in 13 counties and zones

Ice accumulations of a quarter of an inch to an inch were reported across Northwest Kansas as three waves of freezing drizzle and freezing rain moved through. The highest ice accumulation of an inch was reported in Sharon Springs.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Ice accumulations of a quarter of an inch to an inch were reported across Northwest Kansas as three waves of freezing drizzle and freezing rain moved through. The highest ice accumulation of an inch was reported in Sharon Springs. Most ice accumulations were a quarter to half an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 15, 2:36 AM MST, 24 minutes earlier.

Area forecast discussion, Jan 15, 2:36 AM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
236 AM MST Sun Jan 15 2017

.SHORT TERM...(This evening through Sunday)
Issued at 1252 PM MST Sat Jan 14 2017

A winter storm is still on track to impact the region beginning this
evening with freezing rain expected to begin impacting the southern
and southeastern reaches of the CWA around sunset. There has been
a trend toward heavier sleet accumulations and less in the way of
freezing rain and ice, mainly in the northwest portions of the
CWA.

Dry air has inhibited precipitation from falling through much of the
morning and into the afternoon with only light rain reported in
Wichita and Greeley counties in northwest Kansas. Shower activity
will pick up later this afternoon as the low moves east and then
northeast into the region. The current location of the system
confirms the ECMWF as the closest global model at this time and thus
I slightly biased my timing upon this solution.

Impacts of the storm will be moderate to severe depending upon the
precipitation type. Precipitation will vary from moderate to
heavy ice accumulations in the eastern and southeastern CWA to
moderate sleet and relatively heavy snowfall in the west and
northwest. If a transition to sleet occurs sooner, we will see
lighter ice accumulations; however, current guidance is suggesting
ice amounts up to 7/10 of an inch in our eastern and southeastern
counties. If the larger ice accumulations manifest, we are looking
at potential widespread power outages and treacherous travel
conditions on area roads and highways on Sunday/Monday. Further
west, a freezing rain/sleet mix will make for hazardous travel and
isolated power outages as we head into Sunday with heavy snow
expected to inhibit travel on Monday. The sleet/freezing rain mix
will transition to sleet/snow and then to heavy snow Sunday night
and is expected to persist into Monday morning. Areas in the
eastern portions of the CWA will see this transition occur closer
to Monday morning, leading to lower snowfall amounts in this area.
Generally, we will see 4 to 6 inches of snow in the western half
of the CWA along a southwest to northeast band that will set up on
the western side of the low. Isolated amounts of up to 8 inches
are possible in areas where an earlier transition is observed.
Areas in the eastern portions of the CWA can expect amounts of 1
to 3 inches. Snowfall will end from west to east Monday afternoon.

.LONG TERM...(Wednesday through Saturday)
Issued at 235 AM MST Sun Jan 15 2017

Forecast concerns will be affects of upcoming storm on temperatures
at the beginning this period, and the next chance of precipitation
toward the end of the period. Satellite showing a progressive but a\
little more amplified flow over most of the Pacific with an even
more amplified and split flow over the western portion of the North
America, especially over the western portion of the country.

Again a little uncertainty on the high temperature forecast at the
beginning of the period due to not knowing for sure how much of the
area will be covered by snow/ice and how much snow/ice there will be.
Do not feel as confident as  yesterday about lowering temperatures.
So made little to no changes in the temperature forecast through the
period.

As yesterday,there continues to be a lot difference among the
deterministic output and the ensembles. Models were also different
from yesterday. From Wednesday through Thursday night the models
develop a cutoff over the central/south central plains and then move
it east. The Ecmwf is furthest north, the Gfs the furthest south
with the Canadian in the middle.

From Friday into Saturday night, the models develop a negatively
tilted upper trough over the western half of the country. A lot
detail differences start with shortwave trough rotating through the
area in southwest flow aloft. The strongest of these through in the
Friday to Friday night frame.

Right now the forecast blender gave me spotty precipitation chances
Friday and Friday night with the better/more widespread
precipitation showing up on Saturday and beyond. Based on the above
will leave the precipitation forecast alone, and hope for better
resolution of the details as we get closer.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1024 PM MST Sat Jan 14 2017

Cold air at the surface with a persistent warmer and moist layer
above the boundary layer will cause freezing precipitation to
spread across the central high plains region ahead of a storm
system that will be lifting out across the panhandle region and
into eastern Kansas between Sunday night and mid-day Monday
morning.

GLD will start out MVFR with conditions continuing to deteriorate
through the TAF period. Light freezing rain is expected to develop
between 09-14z with ice pellets and IFR conditions due to lower
ceilings after 16Z. Freezing rain is expected again after 01Z
along with a transition to LIFR due to low ceilings.

MCK will be MVFR through 20Z with freezing rain developing
between 12-18Z. By 20Z freezing rain will change over to ice
pellets with a transition to IFR conditions by 01Z. After
05Z...expect LIFR conditions due to low ceilings with a transition
back to freezing rain.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 7 PM MST /8 PM CST/ Monday for
     KSZ001>003-013-014-027.

     Ice Storm Warning until 11 AM MST /noon CST/ Monday for KSZ004-
     015-016-028-029-041-042.

CO...Winter Storm Warning until 7 PM MST Monday for COZ091-092.

     Winter Weather Advisory until 7 PM MST Monday for COZ090.

NE...Winter Storm Warning until 7 PM MST /8 PM CST/ Monday for
     NEZ079>081.

&&

SHORT TERM...TL
LONG TERM...BULLER
AVIATION...LOCKHART
Hazardous weather outlook, Jan 14, 3:28 PM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MST SAT JAN 14 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
328 PM MST SAT JAN 14 2017 /428 PM CST SAT JAN 14 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

RAIN WILL TRANSITION TO FREEZING RAIN AND SLEET LATE THIS EVENING
AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

FREEZING RAIN AND SLEET WILL CONTINUE THROUGH SUNDAY AND CHANGE
OVER TO SNOW BY LATE SUNDAY NIGHT. SNOW WILL CONTINUE THROUGH
MONDAY. SIGNIFICANT ICE ACCUMULATIONS WILL BE POSSIBLE ALONG AND
SOUTHEAST OF A NORTON TO OAKLEY TO TRIBUNE KANSAS LINE. HEAVY SNOW
ACCUMULATIONS ARE POSSIBLE LATE SUNDAY NIGHT AND MONDAY MAINLY
WEST OF HIGHWAY 83.

THE RESULTING ICE AND SNOW ACCUMULATIONS WILL LEAD TO TREACHEROUS
TRAVEL CONDITIONS...TREE DAMAGE...AND THE POTENTIAL FOR
WIDESPREAD POWER OUTAGES. DRIVING IS NOT RECOMMENDED TONIGHT
THROUGH MONDAY.

THERE IS STILL UNCERTAINTY REGARDING THE SNOW AMOUNTS FOR SUNDAY
NIGHT INTO MONDAY AND THE ONSET FOR PRECIPITATION FOR NORTHWEST
LOCATIONS. GENERALLY WE SHOULD SEE 4 TO 6 INCHES WITH ISOLATED
AMOUNTS UP TO 7 INCHES. BE SURE TO STAY UPDATED WITH THE LATEST
WEATHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF ACCUMULATING ICE...SNOW...OR WEATHER RELATED DAMAGE
WOULD BE APPRECIATED BY PHONE OR SOCIAL MEDIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 ice storm. Local standard time, as filed.

Ice Storm, Greeley

When
January 15, 3:00 AM MST to January 16, 11:00 AM MST
Where
Greeley forecast zone
Reported by
Public
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Ice accumulations of a quarter inch were reported near Horace.

Ice Storm, Wichita

When
January 15, 4:15 AM CST to January 16, 12:00 PM CST
Where
Wichita forecast zone
Reported by
Trained Spotter
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Ice accumulations of a quarter inch were reported 13 NNE of Selkirk.

Ice Storm, Logan

When
January 15, 4:45 AM CST to January 16, 10:15 AM CST
Where
Logan forecast zone
Reported by
Emergency Manager
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Ice accumulations of 0.25-0.30 were reported across the county.

Ice Storm, Wallace

When
January 15, 4:45 AM MST to January 16, 8:45 AM MST
Where
Wallace forecast zone
Reported by
Public
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Ice accumulations up to an inch were reported in Sharon Springs.

Ice Storm, Gove

When
January 15, 6:45 AM CST to January 16, 10:15 AM CST
Where
Gove forecast zone
Reported by
Trained Spotter
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Ice accumulations of 0.25 were reported across the county.

Ice Storm, Sheridan

When
January 15, 7:45 AM CST to January 16, 9:45 AM CST
Where
Sheridan forecast zone
Reported by
CoCoRaHS
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Ice accumulations of 0.50-0.63 were reported across the county.

Ice Storm, Graham

When
January 15, 7:45 AM CST to January 16, 10:15 AM CST
Where
Graham forecast zone
Reported by
Emergency Manager
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Ice accumulations of 0.50 were in Hill City.

Ice Storm, Thomas

When
January 15, 8:00 AM CST to January 16, 9:30 AM CST
Where
Thomas forecast zone
Reported by
Public
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Ice accumulations of 0.50 were reported across the county.

Ice Storm, Sherman

When
January 15, 7:45 AM MST to January 16, 8:15 AM MST
Where
Sherman forecast zone
Reported by
CoCoRaHS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Ice accumulations of 0.26-0.70 were reported across the county.

Ice Storm, Cheyenne

When
January 15, 9:00 AM CST to January 16, 8:15 AM CST
Where
Cheyenne forecast zone
Reported by
Law Enforcement
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

A quarter of an inch of ice was reported in St. Francis.

Ice Storm, Rawlins

When
January 15, 9:30 AM CST to January 16, 8:45 AM CST
Where
Rawlins forecast zone
Reported by
CoCoRaHS
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Ice accumulations of 0.75 and 0.33 were reported across the county.

Ice Storm, Decatur

When
January 15, 11:45 AM CST to January 16, 9:15 AM CST
Where
Decatur forecast zone
Reported by
CoCoRaHS
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Ice accumulations of 0.25-0.85 were reported across the county.

Ice Storm, Norton

When
January 15, 11:45 AM CST to January 16, 10:00 AM CST
Where
Norton forecast zone
Reported by
Public
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Ice accumulations of 0.25-0.75 were reported across the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677538, 677539, 677536, 677535, 677537, 677533, 677534, 677532, 677531, 677527, 677528, 677529, 677530.